- Serotonin syndrome results from drug-induced over-stimulation of serotonin receptors in the CNS and is characterized by a triad of CNS dysfunction, autonomic disturbance and neuromuscular effects
- aka serotonin toxicity
- 2 or more serotonergic drugs (SSRI’s, TCA’s, MAO-I, St Johns Wort, methylene blue)
- onset usually within 24hrs
- venlafaxime is associated with the highest mortality rate among serotonergic agenics
Summary: altered mentation (CNS), autonomic dysfunction and neuromuscular hyperactivity (=CAN)
CVS – tachycardia, hypotension/hypertension, flushing
RESP – tachypnoea
NEURO – confusion, seizures, coma, agitation, restlessness, clonus, hyperreflexia, incoordination, ataxia, rigidity, dilated pupils
METABOLIC – fever
HAEM – DIC
RENAL – failure
HUNTER SEROTONIN SYNDROME CRITERIA
In the presence of a serotonergic agent:
1. IF (spontaneous clonus = yes) THEN serotonin toxicity = YES
2. ELSE IF (inducible clonus = yes) AND [(agitation = yes) OR (diaphoresis = yes)] THEN serotonin toxicity = YES
3. ELSE IF (ocular clonus = yes) AND [(agitation = yes) or (diaphoresis = yes)] THEN serotonin toxicity = YES
4. ELSE IF (tremor = yes) AND (hyperreflexia = yes) THEN serotonin toxicity = YES
5. ELSE IF (hypertonia = yes) AND (temperature > 38ºC) AND [(ocular clonus = yes) or (inducible clonus = yes)] then serotonin toxicity = YES
6. ELSE serotonin toxicity = NO
Important differences between serotonin syndrome and neuroleptic malignant syndrome:
1. NMS is a idiosyncratic reaction after prolonged exposure to neuroleptics or after withdrawal of a dopamine receptor agonist.
2. NMS usually develops over days or weeks
3. NMS usually accompanied by hyperthermia, severe muscle rigidity and rhabdomyolysis (not mydriasis, diarrhoea, hyperreflexia, myoclonus)
4. NMS frequently associated with multi-organ failure
- seizure or coma -> intubation
- terminate seizures with benzodiazepine
- indicated if marked hyperthermia, rhabdomyolysis, DIC, renal failure, ARDS -> cyproheptadine and chlorpromazine
- cyprohepatidine – antihistamine with antiserotonergic action.
- single dose of charcoal if presents within 1 hr
- discontinue all serotonergic medications
- usually subsides over 24 hrs but deaths have been reported
Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health, a Clinical Adjunct Associate Professor at Monash University, and the Chair of the Australian and New Zealand Intensive Care Society (ANZICS) Education Committee. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.
After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.
He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE. He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of LITFL.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.
His one great achievement is being the father of two amazing children.
On Twitter, he is @precordialthump.